• Users Online: 844
  • Print this page
  • Email this page


 
  Table of Contents  
CASE REPORT
Year : 2014  |  Volume : 5  |  Issue : 3  |  Page : 300-302  

Disseminated nocardiosis in a patient on infliximab and methylprednisolone for treatment-resistant Sweet's syndrome


1 Department of Internal Medicine, University of Texas Medical Branch, Galveston, Texas, USA
2 Department of Dermatology, Scott and White Healthcare, Temple, Texas, USA

Date of Web Publication31-Jul-2014

Correspondence Address:
Katherine Fiala
Department of Dermatology, Scott and White Healthcare, 409 West Adams Street, Temple, TX 76501
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2229-5178.137782

Rights and Permissions
   Abstract 

A 62-year-old white man with a 10-year history of treatment-refractory Sweet's syndrome was admitted to the hospital with the onset of purpuric lesions. Methylprednisolone and infliximab were administered. Our patient developed disseminated Nocardia infection and eventually succumbed. Opportunistic infections such as Nocardia have been associated with infliximab and other tumour necrosis factor (TNF)-α inhibitors. The astute clinician should be aware of the risk of rare opportunistic infections, particularly in patients on TNF-α inhibitors and systemic corticosteroids.

Keywords: Infliximab, nocardiosis, Sweet′s syndrome


How to cite this article:
Drone ER, McCrory AL, Lane N, Fiala K. Disseminated nocardiosis in a patient on infliximab and methylprednisolone for treatment-resistant Sweet's syndrome. Indian Dermatol Online J 2014;5:300-2

How to cite this URL:
Drone ER, McCrory AL, Lane N, Fiala K. Disseminated nocardiosis in a patient on infliximab and methylprednisolone for treatment-resistant Sweet's syndrome. Indian Dermatol Online J [serial online] 2014 [cited 2021 Aug 1];5:300-2. Available from: https://www.idoj.in/text.asp?2014/5/3/300/137782


   Introduction Top


The risk of opportunistic infections in patients on TNF-α inhibitors has become well recognized. This risk must also be considered for patients who are using these medications for off-label inflammatory skin conditions. We present the first patient with treatment-refractory Sweet's syndrome who developed disseminated Nocardia brasilienses whilst on methylprednisolone and infliximab.


   Case report Top


A 62-year-old white male with a 10-year history of treatment-refractory Sweet's syndrome was admitted to the hospital with purpuric skin lesions. The patient had myelodysplastic disease that was under treatment with intravenous immunoglobulin (IVIg) infusions, and also diabetes mellitus, peripheral neuropathy, chronic corticosteroid-induced adrenal suppression. As Sweet's syndrome proved refractory to dapsone, methotrexate, etanercept, lenalidomide, rituximab, cyclosporine, mycophenolate mofetil, and cyclophosphamide, methylprednisolone and infliximab infusions were administered. After the second infusion of infliximab, he presented with new purpuric, painful lesions, and subjective fever. On examination, a 6 cm indurated erythematous and purpuric plaque with overlying pustules was noted on the left flank of abdomen, with similar smaller plaques located distally over both lower extremities [Figure 1]. Wound culture revealed Nocardia brasiliensis, and infliximab was discontinued. Histopathologic examination showed branching, filamentous organisms consistent with Nocardia [Figure 2]. Subsequently, the patient developed pulmonary involvement and was diagnosed with disseminated Nocardia infection. During the course of his prolonged hospitalization, trimethoprim-sulfamethoxazole (TMP-SMX), imipenem, minocycline, and amikacin were administered for Nocardia infection. Seven months later, after mistakenly receiving infliximab during a scheduled IVIg infusion, the patient experienced a recurrence of Nocardia infection with both cutaneous and systemic involvement. The patient was hospitalized for over 5 months in three separate hospitals and was transferred to our care with widely disseminated Nocardia. Multiple antibiotics were administered during his treatment, but the patient eventually succumbed to respiratory failure.
Figure 1: Indurated, erythematous, and purpuric plaque on the distal lower extremity

Click here to view
Figure 2: Branching, filamentous organism on Gomori methenamine silver stain consistent with Nocardia, ×40

Click here to view



   Discussion Top


As more patients are being treated with immunosuppressive medications such as TNF-α inhibitors, the rates of infectious complications, especially with atypical pathogens, are increasing. In the literature, most cases of TNF-α inhibitor-related Nocardia infections have been reported in patients with psoriasis, rheumatoid arthritis, or inflammatory bowel disease. [1] The risk of opportunistic infections such as Nocardia is well recognized in these patients. However, patients being treated with TNF-α inhibitors for off-label inflammatory skin disorders are also at risk. To our knowledge, this case represents the only Nocardia infection reported in a patient being treated with a TNF-α inhibitor for Sweet's syndrome.

Nocardia is a ubiquitous, opportunistic gram-positive filamentous bacteria. [2] It causes cutaneous or disseminated disease most commonly in immunosuppressed patients. Nocardia asteroides causes most cases of disseminated nocardiosis with skin involvement; however, most cutaneous nocardiosis is caused by N. brasiliensis.[3] Clinically, cutaneous nocardiosis may present as nodules, pustules, ulcerative lesions, bullae, or abscesses. [3] Disseminated infection can occur rarely from primary cutaneous infection but more commonly causes secondary skin involvement. [2],[3] Mortality rate for patients with central nervous system or disseminated nocardiosis has been estimated to be as high as 50%. [1]

Culture is the gold-standard for diagnosis of Nocardia, but it may also be identified on histologic evaluation as characteristic filamentous organisms. [4],[5] Firstline treatment includes TMP-SMX for 6-12 months. Other antimicrobial agents that have been used successfully alone or in combination with TMP-SMX include amikacin, imipenem, minocycline, tetracycline, dapsone, streptomycin, linezolid, cycloserine, amoxicillin-clavulanate, macrolides, and fluoroquinolones. [3],[6]

Several TNF-α inhibitors, including infliximab, have been reported to be associated with nontuberculosis opportunistic infections, such as Nocardia.[4],[6],[7] It is hypothesized that infliximab's high peak drug levels, high-affinity TNF-α binding, as well as macrophage and T-cell death lead to more significant immunosuppression when compared with other TNF-α inhibitors. [6] A French RATIO study demonstrated higher rates of opportunistic infection in patients on monoclonal-type TNF-α inhibitors, such as infliximab, versus the soluble-type TNF inhibitor, etanercept. [7] This study also found that one-third of these opportunistic infections were caused by bacterial pathogens, such as Nocardia.[7] Infliximab binds both soluble and transmembrane TNF-α, thereby inducing apoptosis of macrophages and T cells, which are essential for cell-mediated immunity. This impairment of cell-mediated immunity is implicated in the susceptibility to granulomatous infections, such as nocardiosis.

In all patients on TNF-α inhibitors, including patients being treated for inflammatory skin disorders, such as Sweet's syndrome, the slow-growing types of bacteria should be considered in the differential diagnosis when presenting with signs of cutaneous or systemic infection. Cultures must be maintained for at least 2-3 weeks to detect the presence of such bacteria. [3],[6] It is important for dermatologists to adequately inform patients on TNF-α inhibitors about the risk of opportunistic infections and to maintain a higher index of suspicion while culturing such patients.

 
   References Top

1.Ali T, Chakraburtty A, Mahmood S, Bronze M. Risk of Nocardial infections with anti-tumor necrosis factor therapy. Am J Med Sci 2013;346:166-8.  Back to cited text no. 1
    
2.Bryant E, Davis CL, Kucenic MJ, Mark LA. Lymphocutaneous nocardiosis: A case report and review of the literature. Cutis 2010;85:73-6.  Back to cited text no. 2
    
3.Dodiuk-Gad R, Cohen E, Ziv M, Goldstein LH, Chazan B, Shafer J, et al. Cutaneous nocardiosis: Report of two cases and review of the literature. Int J Dermatol 2010;49:1380-5.  Back to cited text no. 3
    
4.Fabre S, Gilbert C, Lechiche C, Jorgensen C, Sany J. Primary cutaneous Nocardia otitidiscaviarum infection in a patient with rheumatoid arthritis treated with infliximab. J Rheumatol 2005;32:2432-3.  Back to cited text no. 4
    
5.Sherber NS, Olivere JW, Martins CR. An 80-year-old man with a nonhealing glabellar lesion. Primary cutaneous nocardiosis. Arch Pathol Lab Med 2006;130:100-1.  Back to cited text no. 5
    
6.Wallis RS, Broder MS, Wong JY, Hanson ME, Beenhouwer DO. Granulomatous infectious diseases associated with tumor necrosis factor antagonists. Clin Infect Dis 2004;38:1261-5.  Back to cited text no. 6
    
7.Salmon-Ceron D, Tubach F, Lortholary O, Chosidow O, Bretagne S, Nicolas N, et al. Drug-specific risk of non-tuberculosis opportunistic infections in patients receiving anti-TNF therapy reported to the 3-year prospective French RATIO registry. Ann Rheum Dis 2011;70:616-23.  Back to cited text no. 7
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    Abstract
   Introduction
   Case report
   Discussion
    References
    Article Figures

 Article Access Statistics
    Viewed1050    
    Printed24    
    Emailed0    
    PDF Downloaded225    
    Comments [Add]    

Recommend this journal